1st Chemo treatment and possible mini stroke
Hi, I'm a newbie in need of answers and support. I am a mother, wife, US Army Soldier going on 18yrs and an only child. I am currently living in Atlanta GA, my spouse and children live in Augusta GA (2hrs away) and my mother and father live in NC (6hrs away). My father was recently diagnosed with NSCLC Stage III and started both radiation and chemotherapy treatments last week. His chemo drugs are carboplatin and taxol. Within minutes (approx. 15) while receiving the chemo treatment on Friday, his skin became very flushed and blood pressure went up to 170. Treatment was stopped and he was stabilized. After approx. 30 minutes, treatment was resumed with no problems. Upon leaving from treatment, he was weak and drained of all energy. On Saturday, the sickness (nausea, vomiting and diarrhea) began along with restlessness and weakness. While walking around in the house, he fell-stated knees went weak and passed out for a few seconds. On Sunday, the sickness had started to subside and he felt pretty good. All day today (Monday) he has been confused about time, day of the week, people visiting, etc. I've the listed the events from today:
-Woke up rushing my Mom out the house at 700am for his 815am radiation appt
-Arrived an hour early and didnt know what time it was or why they had arrived so early
-Went for breakfast, he only ordered juice, then asked my Mom why he didn't get his food
-Had to be reminded several times that today was Monday and not Tuesday
-Didn't answer his cell phone because he said it was the phone ringing on the TV show and when the phone rang on the TV show he tried to answer his cell phone
-Wakes up from naps asking about people visiting
-Starts talking in his sleep as soon as his head hits the pillow
Radiation was canceled today due the bad weather NC received over the weekend. He did tell the nurses and doctor about his sickness and fall over the weekend. My Mom plans to tell the doc/nurses about today's events at tomorrows appt.
Is it possible that he had a stroke maybe on Friday when his blood pressure went? Or are the events listed above possible side effects from the chemo? Any help would be greatly appreciated!
I'm very sorry about your Dad. Sounds like he had an allergic reaction to the Taxol during the infusion. It happens to many people. The doctor will have to determine if adding more benedryl to the pre-chemo infusion will stop it from happening again, but it's unlikely he'll be able to continue with a reaction like that. Its maddening.
I don't know what is causing the second problem. Is he staying super hydrated? Lots of sports drinks with electrolytes? Dehydration can be one nasty thing and cause all kinds of odd behavior. The illness part of the chemo for a few days is normal, but the other things you describe are not.
Is he taking a different type of medication for any reason?
Make sure your Mom calls the doctor as he should be seen. I worry for both of their sakes as he must be difficult to control for your Mom.
Good luck and keep us posted.
Husband diagnosed with NSCLC Stage IV in 3/2005. Fought & lived over 2 1/2 years with multiple lines of treatment.
Post describing our journey: http://cancerforums.net/viewtopic.ph...er=asc&start=0
Left my embrace to live with our Heavenly Father in October of 2007 and now breathes with ease forever. I will miss this gentle, giving soul with the easy smile for the rest of my days, but have faith we will be together again. He's just getting a little break from me!
I agree that your father should let the infusion center know about all this as soon as possible. They have a number of ways to deal with reactions from chemo. All side effects should be reported so they can decide how to handle them and further chemo infusions.
Male born in 1934. Married 56 years with kids, grands and greats. I hunt, mess with the computer and ride motorcycles.
Dxed with prostate cancer, stage II in Nov 2006. Radical prostatectomy in Dec 2006. Been in remission since then. (Zero PSAs)
Dxed with lung cancer, stage II in June 2008. Right upper lobectomy in June 2008 followed by 4 cycles of Alimta/Cisplatin from Sep to Nov 2008. Been in remission since then. (Clean scans)
The allergic reaction happens and the nurses should be trained to handle it. My husband's story is in the link of my signature here. He started with the same two chemo drugs. He had reaction to Taxol and so they finished with Carbo. . . and next time they change Taxol to Taxotere. Welll that didn't work either as he had another reaction. Next time they tried different pre-meds but still could not take the Taxotere. Unrelated, but my husband had an allergic reaction to antibiotic, Clindmycin, by infusion, in the hospital. I don't know what it is with him.
My husband explains that it is a frightening feeling. Some of what you say about being sick and tired could just be the chemo. The lethargic should be checked out and I wouldn't wait too long. He may have had a mini stroke. I wouldn't think from that blood pressure. I dealt with high blood pressure for a while and it would be at 170 but was aware of things. I did get light-headed. It could. I would stay on top of this if it was me.
Let us know when you find out.
Husband (year of birth 1941) dx'd 2008 NSCLC - Squamous Cell Carcinoma
Chemo and Radiation Treatments together. Allergic reaction to Taxol & Taxotere.
The Story 2008 to 1/2011: http://www.cancerforums.net/about9079.html
2010/2011: Returned & spread to lower lumbar bone/marrow. Stage 4.
Chemo & Radiation together. Allergic reaction to Erbitux. Chemo was only Navelbine.
The Story continues 2/2011: Story continues 2/2011: http://tinyurl.com/68qpmym